Tuesday, February 8, 2011

Medications That Cause Gynecomastia

Medications That Cause Gynecomastia
There are several pharmacologic agents or medications that could cause gynecomastia.  Although the risk of male breast enlargement secondary to certain medications are very low, one should be aware of which drugs can cause gynecomastia.  


The following drugs  are associated with  gynecomastia:
  • Marijuana (Cannabis sativa)
  • Androgens as found in anabolic steroids
  • Estrogen containing medications
  • Stilbestrol - medication used to treat prostate cancer
  • Anti-androgen medications
  • Chorionic gonadotropin
  • Diazepam
  • Digitalis
  • Ergotamine
  • Hydantoin
  • Hydroxyzine
  • Isoniazid
  • Lunesta
  • Methyldopa
  • Meprobamate
  • Pepcid
  • Tagamet
  • Reserpine
  • Spironolactone
I recommend consulting your primary care physician regarding these medications if gynecomastia is a major concern for you.  If your medical doctor decides to stop the medication, the breast enlargement may go away.  One should not stop taking their medications without the consultation of your physician.

Emmanuel De La Cruz M.D.


Reference:

Ersek RA, Schaefenele M, Salisbury MA, et al. Gynecomastia: A clinical review. Aesth Surg J. 2000;20(5):381-6.

No comments:

Post a Comment

There was an error in this gadget

Silicone Gel Breast Implant or Saline Breast Implant?